Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 194, NWS Des Moines, IA

June 22, 2006Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2006, 3:52 AM CDT for Davis County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 3:52 AM CDT (08:52 UTC)
Expired
Jun 22, 2006, 4:22 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:23 PM CDT, 12 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 3:23 PM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT WED JUN 21 2006

.SYNOPSIS...

JET SEGMENT UNDER ONTARIO SHRT WV CURRENTLY MOVING ACROSS MN/NRN
GREAT LAKES WITH RIGHT ENTRANCE REGION DIVERGENCE AIDING IA/WI/IL
TSTMS.  SEVERAL EMBEDDED CENTRAL PLAINS SHRT WVS ALSO HELPING
UVM...SOME LEFT OVER MCVS FROM LAST NIGHT.  LOW LEVEL TSTM FOCUS WAS
CONVERGENCE WITH CDFNT CURRENTLY NOTED ALONG KOTM-KDBQ LINE.  THIS
WILL SOON EXIT FORECAST AREA WITH WATCH DROPPED BY ZONE ISSUANCE.

.SHORT TERM...TONIGHT THROUGH FRI

POTENTIAL FOR REDEVELOPMENT WILL BE PRIMARY FOCUS OF NEAR TERM
FORECAST.  HAVE LOW CHANCES FOR LINGERING WEAK CONVECTION THIS EVE
FOLLOWED BY RETURN THROUGH CHANCE CATEGORY OVERNIGHT.  305/310K UVM
AND MOISTURE CONVERGENCE INCREASES OVERNIGHT AS LOW LEVEL JET
MATURES BUT THIS QUICKLY VEERS AND PUSHES S AND E BY THURSDAY
MORNING.  GFS MUCH MORE OPTIMISTIC REGARDING ELEVATED INSTABILITY
WITH BETTER MOISTURE IN H85/H8 LAYER.  LESSER NAM MUCAPES DIMINISH
OVERNIGHT BUT STILL 1-2K J/KG AND ADEQUATE FOR ANOTHER FEW SVR
TSTMS. THIS COULD LINGER INTO EARLY THU BEFORE DIMINISHING LATER IN
THE DAY.  COULD JUST BRUSH FAR SRN ZNS WITH ANOTHER ROUND OF ISENT
LIFT PCPN THU NIGHT AS WELL WITH LOW CHANCES IN PLACE.  ALTHOUGH
CONVERGENCE IS WEAK...NERN IA FORECAST SOUNDINGS DURING PEAK HEATING
FRI SUGGEST SOME POTENTIAL FOR HIGH BASED SFC DEVELOPMENT SO HAVE
ADDED SLIGHT CHANCES LATE AFTERNOON/EARLY EVE.

TEMP WISE...STAYED CLOSE TO BLEND FOR MINS AND TOWARD WARMER END OF
GUIDANCE FOR MAXES WITH GOOD MIXING TO NEAR CLIMATOLOGY ANTICIPATED.

.LONG TERM...FRI NIGHT THROUGH WED

INITIAL AND PRIMARY CONCERNS WILL BE PCPN TRENDS OVER THE WEEKEND.
DETAILS WITH FRONTAL POSITION AND TIMING DIFFICULT TO PINDOWN IN
THIS TIME FRAME BUT MODELS IN DECENT AGREEMENT BRINGING NW FLOW SHRT
WV THROUGH NRN PLAINS.  GENERAL SCENARIO IS POTENTIAL FOR WRM
ADVECTION PCPN FRI NIGHT INTO SATURDAY MAINLY W...FOLLOWED BY MORE
SFC BASED THREAT SAT AND SAT NIGHT.  CURTAILED POPS SOMEWHAT FRI
NIGHT WITH THETA-E ADVECTION AND INSTABILITY NOT AS IMPRESSIVE.
HOWEVER TRIPLE POINT AND CONVERGENCE ALONG ATTENDANT COLD AND WARM
FRONTS SHOULD BE NEAR OR IN WRN IA DURING PEAK HEATING SAT WITH
LITTLE CIN NOTED AND INITIATION REFLECTED IN GEM/GFS QPF.  THUS HAVE
RAISED POPS FURTHER THROUGH CHANCE CATEGORY NW SAT EVE.

UPR LEVEL TROUGH PASSES THROUGH CANADIAN PROVINCES EARLY NEXT
WEEK...BUT IA SHOULD REMAIN FAR ENOUGH S AND W TO NOT BE INFLUENCED
WITH ELONGATED HIGH PLAINS SFC RIDGE IN PLACE.  BY TUE/WED THERE IS
SOME CONCERN REGARDING STRENGTH OF ROCKIES UPR LEVEL RIDGE.
ECMWF/GEM MORE AGGRESSIVE LOWERING HEIGHTS THAN GFS AND ENSEMBLES
WITH BOUNDARY APPROACHING WRN IA BUT LEFT REMAINDER OF PD DRY FOR
THE MOMENT.  EVEN GEM/ECMWF SCENARIO WOULD PROBABLY LEAVE
CONVERGENCE...AND WEAK AT THAT...JUST TO OUR W.

LITTLE CHANGES TO MINS/MAXES WITH NEW GUIDANCE...MODEL FORECAST
SOUNDINGS AND H85 TEMPS SIMILAR AND SUPPORTIVE OF PREVIOUS FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOKSA/SMALL
Hazardous weather outlook, Jun 21, 11:10 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT WED JUN 21 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
1110 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AND SATURDAY
NIGHT...WHICH IS TOO FAR INTO THE FUTURE TO ASSESS SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-221100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1110 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

A FEW STORMS MAYBE SEVERE OVERNIGHT...ESPECIALLY NEAR THE MISSOURI
BORDER. THE MAIN THREAT WILL BE LARGE HAIL WITH A SECONDARY THREAT
OF DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AND SATURDAY
NIGHT...WHICH IS TOO FAR INTO THE FUTURE TO ASSESS SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MYERS

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.